remedial for taking tenvir or alternative medicine for tenvir-em ?
Dear dr ben,
This is edward from Malaysia. My dr has prescribed me tenvir-em and stocrin as the first line treatment. However, tenvir may affect our kidney and increase loss on bone mineral density.
My question is: what are the possible ways to be taken to remedy the side effects of tenvir on kidney and loss in bone density? And let say if it both side effects happened, is there any alternative to tenvir as medication ?
Looking forward to ur urgent reply and attention.
Many thanks dr.
Hello Ed and thanks for posting from beautiful Malaysia.
Tenofovir (part of Tenvir-EM/Truvada/Atripla and others) is associated with increased risks of kidney injury and bone mineral loss. For individuals with healthy kidneys and normal bone density, these risks are negligible. What's important is to appreciate if one has risks or not-leading to recommendations about checking kidney function and a growing set of recommendations about screening for osteoporosis (or it's risks).
It's my opinion that the selection of ART should be based on whether such risks exist or not, and if possible avoid adding to risks. If you don't have kidney or bone problems, then routine monitoring should provide early detection of problems- at a point when they're reversible. Since both are relatively common in the HIV+ population, even without such problems, doing things to promote kidney and bone health is very reasonable.
If such problems should arise, then yes, there are very well studied alternatives to tenofovir. Here in the US, abacavir is a recommended alternative to tenofovir- and with the newest integrase inhibitor, dolutegravir (Tivicay), now a component of a preferred first-line regimen. Genetic screening is recommended for the use of abacavir in the US and Europe, though people of African or Asian descent are of very low risk of having the gene that predisposes one to risk of abacavir allergy.
Hope that helps, and be well. BY